Fundamentals of Social Choice Theory
This paper offers a short introduction to some of the fundamental results of social choice theory. Topics include Nash implementability, monotonic social choice correspondences, the Muller-Satterthwaite impossibility theorem, anonymous and neutral social choice correspondences, sophisticated solutions of binary agendas, the top cycle of a tournament, the bipartisan set for two-party competition, and median voter theorems. The paper begins with a simple example to illustrate the importance of multiple equilibria in game-theoretic models of political institutions.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Roger B. Myerson & Robert J. Weber, 1988. "A Theory of Voting Equilibria," Discussion Papers 782, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Moulin, Herve, 1994. "Social choice," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 2, chapter 31, pages 1091-1125 Elsevier.
- Muller, Eitan & Satterthwaite, Mark A., 1977. "The equivalence of strong positive association and strategy-proofness," Journal of Economic Theory, Elsevier, vol. 14(2), pages 412-418, April.
- Sloth Birgitte, 1993. "The Theory of Voting and Equilibria in Noncooperative Games," Games and Economic Behavior, Elsevier, vol. 5(1), pages 152-169, January.
- Laffond G. & Laslier J. F. & Le Breton M., 1993. "The Bipartisan Set of a Tournament Game," Games and Economic Behavior, Elsevier, vol. 5(1), pages 182-201, January.
- McKelvey, Richard D, 1979. "General Conditions for Global Intransitivities in Formal Voting Models," Econometrica, Econometric Society, vol. 47(5), pages 1085-1112, September.
- Gibbard, Allan, 1978. "Straightforwardness of Game Forms with Lotteries as Outcomes," Econometrica, Econometric Society, vol. 46(3), pages 595-614, May.
- Roberts, Kevin W. S., 1977. "Voting over income tax schedules," Journal of Public Economics, Elsevier, vol. 8(3), pages 329-340, December.
When requesting a correction, please mention this item's handle: RePEc:now:jlqjps:100.00013006. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alet Heezemans)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.